Alert archive / Washington / Gale Warnings in 2017
Gale Warning 60, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Jul 25, 2017, 8:47 PM PDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2017, 8:47 PM PDT (03:47 UTC)
- Expired
- Jul 26, 2017, 12:00 AM PDT
- In force
- 3 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
081 WHUS76 KSEW 260347 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 847 PM PDT TUE JUL 25 2017 PZZ131-261200- /O.UPG.KSEW.SC.Y.0184.000000T0000Z-170726T2200Z/ /O.NEW.KSEW.GL.W.0060.170726T0347Z-170726T0700Z/ /O.NEW.KSEW.SC.Y.0185.170726T0700Z-170726T2200Z/ /O.CON.KSEW.GL.A.0037.170726T2200Z-170727T1000Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- 847 PM PDT TUE JUL 25 2017 ...GALE WARNING IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM PDT WEDNESDAY... ...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM PDT WEDNESDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WINDS...WEST 25 TO 35 KNOTS EASING TO 15 TO 30 KNOTS AFTER MIDNIGHT TONIGHT. WEST 25 TO 35 KNOTS POSSIBLE WEDNESDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ PZZ132-261200- /O.CON.KSEW.SC.Y.0184.000000T0000Z-170726T2200Z/ /O.CON.KSEW.GL.A.0037.170726T2200Z-170727T1000Z/ EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 847 PM PDT TUE JUL 25 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT WEDNESDAY... ...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... * WINDS...WEST 15 TO 30 KNOTS. WEST 25 TO 35 KNOTS POSSIBLE WEDNESDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ PZZ170-173-176-261200- /O.CON.KSEW.SC.Y.0182.000000T0000Z-170726T1300Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 847 PM PDT TUE JUL 25 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT WEDNESDAY... * WINDS...NORTHWEST 15 TO 25 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ153-156-260700- /O.CON.KSEW.SC.Y.0184.000000T0000Z-170726T0700Z/ COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM- 847 PM PDT TUE JUL 25 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... * WINDS...NORTHWEST 15 TO 25 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ133-261200- /O.CON.KSEW.SC.Y.0184.000000T0000Z-170726T1200Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- 847 PM PDT TUE JUL 25 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY... * WINDS...SOUTHWEST 15 TO 25 KNOTS...MAINLY FAR SOUTH PART. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jul 25, 8:42 PM PDT, 5 minutes earlier.
Area forecast discussion, Jul 25, 8:42 PM PDT, 5 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
842 PM PDT Tue Jul 25 2017
.SYNOPSIS...Onshore flow will gradually increase tonight through
Thursday as an upper level ridge over Western Washington moves off
to the east. The increase in onshore flow will result in a day-
to-day increase in late night and morning clouds and cooler
high temperatures. A warming trend is possible later this weekend
as another upper level ridge moves into the area from the
southwest. Dry weather is expected to persist for the next week or
longer.
&&
.SHORT TERM...The short wave upper level ridge responsible for
this afternoon's warm temperatures is pushing east of the Cascades
this evening. In response to the troughs eastward movement,
low level westerly flow has increased with westerly gradients
through the Strait of Juan de Fuca over 2.5 mb and westerly winds
in the strait now 20-30 knots. With the increase in onshore flow,
stratus has moved onto the coastal beaches this evening and
should progress east through the strait to about Whidbey Island
and possibly Everett by morning and through the Chehalis Gap to
near Seatac airport. The marine push is not very strong, so expect
any stratus to break and recede back toward the coastline by
midday. Lows tonight will be in the 50s to around 60, while highs
on Wednesday will be in the mid and upper 60s on the coast and in
the 70s to around 80 inland.
Onshore flow will be stronger Wednesday evening. This will result
in a more complete inland surge of marine air inland Wednesday
night and further cooling on Thursday.
The marine air will moderate later Thursday through Friday
resulting in temperatures rising back to a couple degrees above
normal and less marine stratus, especially in the interior.
We will continue to add onto our consecutive days without
measurable rain at SeaTac airport, and no end is in sight at this
time.
The current short term forecast is in good shape, and no updates
are needed. Albrecht
.LONG TERM...The pattern will change little in the longer term
with a 500 mb long wave trough centered around 145W and a ridge
centered from the Canadian Prairies southward into the Four
Corners region of the Desert Southwest. While the operational GFS
shows higher heights and warmer temperatures aloft than the
operational ECMWF, both sets of ensemble means show similar
solutions (somewhere in the middle) for the weekend through early
next week with 500 mb heights around 588 DAM over our area. Low
level flow will be onshore.
This pattern in late July and early August favors temperatures
above normal, highs in the mid and upper 80s in Seattle, and dry
weather. The current forecast favors the cooler operational ECMWF
solution that showed temperatures 4-8 degrees cooler than the
ensembles would suggest and 6-10 degrees cooler than the
operational GFS. Will wait for the complete suite of 00z solutions
to come in before making changes, but the current forecast may be
a few degrees too cool from Sunday onward. Albrecht
&&
.AVIATION...A broad upper level ridge will shift east tonight
while a weak trough forms offshore. The flow aloft over Western WA
is W/SW. The air mass is dry. Low level stratus clouds will push
farther inland tonight with IFR to MVFR cigs possible in the
interior Wednesday morning. Low clouds will burn back to the coast
by 18-20z with VFR conditions expected. 33
KSEA...Clear skies and N winds to 08 kt this evening. Winds
flipping to S 09-12z early Wed. Low level stratus clouds in the
vicinity with MVFR cigs possible 14-18z. 33
&&
.MARINE...High pressure over the NE Pacific will maintain onshore
flow across Western WA through Friday. Westerly gales are possible
through the Strait of Juan de Fuca late Wednesday afternoon and
evening with a stronger onshore push - a Gale Watch is in effect. A
weak front will pass through the Coastal Waters Saturday night.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until midnight PDT tonight for Coastal
Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out
10 Nm.
Small Craft Advisory until 6 AM PDT Wednesday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10
To 60 Nm.
Gale Watch from Wednesday afternoon through late Wednesday night
for Central U.S. Waters Strait Of Juan De Fuca-East
Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 3 PM PDT Wednesday for Central U.S.
Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
Strait Of Juan De Fuca.
Small Craft Advisory until 5 AM PDT Wednesday for Northern
Inland Waters Including The San Juan Islands.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:47 PM PDT | Small Craft Advisory | SEW | 6 hr | |
| Jul 26, 2:52 AM PDT | Gale Warning | SEW | 28 hr | |
| Jul 26, 2:52 AM PDT | Small Craft Advisory | SEW | 28 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.